DÄ internationalArchive10/2017Iatrogenic Anticholinergic Overdose

Clinical Snapshot

Iatrogenic Anticholinergic Overdose

Dtsch Arztebl Int 2017; 114: 167. DOI: 10.3238/arztebl.2017.0167

Dodt, C

LNSLNS

An accidental atropine overdose in a gynecologist’s office (20 mg IV) gave this young woman a classic anticholinergic overdose syndrome. The immediately recognizable manifestations produced by blockade of the body’s muscarinic receptors have been given picturesque names: “red as a beet”—erythema due to vasodilation; “dry as a bone” and “hot as a hare”—inhibition of sweating, with impaired thermoregulation; “blind as a bat”—maximal mydriasis and impaired accommodation. Two further florid, though not visually evident, manifestations are “mad as a hatter”—delirium due to muscarinic blockade in the central nervous system, and “full as a flask”—impaired bladder emptying.

Prof. Dr. med. Christoph Dodt, Notfallzentrum Städtische Klinikum München Bogenhausen, christoph.dodt@klinikum – muenchen.de

Conflict of interest statement
The author declares that no conflict of interest exists.

Cite this as: Dodt C: Iatrogenic anticholinergic overdose. Dtsch Arztebl Int 2017; 114: 0167. DOI: 10.3238/arztebl.2017.0167

Translated from the original German by Ethan Taub, M.D.